Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Absorbing boundary conditions for the discretization schemes of the one-dimensional wave equation
HTML articles powered by AMS MathViewer

by Laurence Halpern PDF
Math. Comp. 38 (1982), 415-429 Request permission

Abstract:

When computing a partial differential equation, it is often necessary to introduce artificial boundaries. Here we explain a systematic method to obtain boundary conditions for the wave equation in one dimension, fitting to the discretization scheme and stable. Moreover, we give error estimates on the reflected part.
References
  • P. Bettess and O. C. Zienkiewicz, Diffraction and refraction of surface waves using finite and infinite elements, Internat. J. Numer. Methods Engrg. 11 (1977), no. 8, 1271–1290. MR 452132, DOI 10.1002/nme.1620110808
  • R. W. Clayton & B. Engquist, "Absorbing boundary conditions for the numerical solution of wave propagation problems," SSA Bull., v. 6, 1977, pp. 1529-1540. R. W. Clayton & B. Engquist, "Absorbing boundary conditions for wave-equation migration," Geophysics, v. 45, 1980, pp. 895-904.
  • Bjorn Engquist and Andrew Majda, Absorbing boundary conditions for the numerical simulation of waves, Math. Comp. 31 (1977), no. 139, 629–651. MR 436612, DOI 10.1090/S0025-5718-1977-0436612-4
  • Björn Engquist and Andrew Majda, Radiation boundary conditions for acoustic and elastic wave calculations, Comm. Pure Appl. Math. 32 (1979), no. 3, 314–358. MR 517938, DOI 10.1002/cpa.3160320303
  • L. Halpern, Etude de Conditiones aux Limites Absorbantes pour des Schémas Numériques Relatifs à des Equations Hyperboliques Linéaires, Thèse de 3éme cycle, Université Paris VI, Septembre 1980.
  • Heinz-Otto Kreiss, Initial boundary value problems for hyperbolic systems, Comm. Pure Appl. Math. 23 (1970), 277–298. MR 437941, DOI 10.1002/cpa.3160230304
  • E. L. Lindmann, ""Free-space" boundary conditions for the time dependent wave equation," J. Comput. Phys., v. 18, 1975, pp. 66-78.
  • Andrew Majda and Stanley Osher, Reflection of singularities at the boundary, Comm. Pure Appl. Math. 28 (1975), no. 4, 479–499. MR 492792, DOI 10.1002/cpa.3160280404
  • Louis Nirenberg, Lectures on linear partial differential equations, Conference Board of the Mathematical Sciences Regional Conference Series in Mathematics, No. 17, American Mathematical Society, Providence, R.I., 1973. Expository Lectures from the CBMS Regional Conference held at the Texas Technological University, Lubbock, Tex., May 22–26, 1972. MR 0450755
  • A. C. Reynolds, "Boundary conditions for the numerical solution of wave propagation problems," Geophysics, v. 43, 1978, pp. 1099-1110. W. D. Smith, "A non reflecting plane boundary for wave propagation problems," J. Comput. Phys., v. 15, 1974, pp. 492-503.
  • Gilbert Strang and George J. Fix, An analysis of the finite element method, Prentice-Hall Series in Automatic Computation, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1973. MR 0443377
  • Michael E. Taylor, Reflection of singularities of solutions to systems of differential equations, Comm. Pure Appl. Math. 28 (1975), no. 4, 457–478. MR 509098, DOI 10.1002/cpa.3160280403
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65M05
  • Retrieve articles in all journals with MSC: 65M05
Additional Information
  • © Copyright 1982 American Mathematical Society
  • Journal: Math. Comp. 38 (1982), 415-429
  • MSC: Primary 65M05
  • DOI: https://doi.org/10.1090/S0025-5718-1982-0645659-6
  • MathSciNet review: 645659